2 doctors weighed in:

Is it dangerous to take too much magnesium? I have been taking magnesium for the past 2 weeks to help with menstrual cramps, but i just realized I have been taking it twice a day instead of the recommended once a day (500 mg instead of 250 mg). Is that d

2 doctors weighed in
Dr. Joy Jackson
Family Medicine
1 doctor agrees

In brief: The

The most common side effects of taking too much magnesium are diarrhea and abdominal cramping.
The most serious would be kidney failure. Signs of magnesium toxicity are: mental status changes nausea diarrhea appetite loss muscle weakness difficulty breathing extremely low blood pressure irregular heartbeat if you have any of these symptoms i suggest you see a doctor right away. For now it's probably a good idea to hold off on the magnesium supplements. There are many other options for menstraul cramps, your primary care provider will be able to decide what treatment is best for you. Good luck.

In brief: The

The most common side effects of taking too much magnesium are diarrhea and abdominal cramping.
The most serious would be kidney failure. Signs of magnesium toxicity are: mental status changes nausea diarrhea appetite loss muscle weakness difficulty breathing extremely low blood pressure irregular heartbeat if you have any of these symptoms i suggest you see a doctor right away. For now it's probably a good idea to hold off on the magnesium supplements. There are many other options for menstraul cramps, your primary care provider will be able to decide what treatment is best for you. Good luck.
Dr. Joy Jackson
Dr. Joy Jackson
Thank
Get help from a real doctor now
Dr. Adam Levy
Board Certified, Obstetrics & Gynecology
33 years in practice
1M people helped
Continue
108,000 doctors available
Read more answers from doctors